Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 315, NWS Springfield, MO

October 10, 2001Barry County, Lawrence County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Oct 10, 2001, 10:53 AM CDT for Barry County, Lawrence County, Missouri. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Oct 10, 2001, 10:53 AM CDT (15:53 UTC)
Expired
Oct 10, 2001, 11:45 AM CDT
In force
52 min
Issued by
NWS Springfield, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Barry County, MO, Lawrence County, MO

The radar

The Springfield radar (KSGF), 41 km from the middle of the area, began a volume at 15:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 3.9 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2001-10-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1190 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2001-10-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 434 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1190 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
507 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
434 m²/s²
0-3 km storm-relative helicity
490 m²/s²
Significant tornado parameter
2.6
Supercell composite
12.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

389 
WUUS53 KSGF 101553
SVRSGF
MOC009-109-101645-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1053 AM CDT WED OCT 10 2001

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BARRY COUNTY IN SOUTHWEST MISSOURI
  LAWRENCE COUNTY IN SOUTHWEST MISSOURI

* UNTIL 1145 AM CDT

* AT 1050 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED
  ALONG A LINE EXTENDING FROM MOUNT VERNON TO PURDY...AND MOVING EAST
  AT 45 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
   AURORA BY 1100 AM CDT.
   MARIONVILLE BY 1105 AM CDT.

THE TOWNS OF HOBERG...PLEASANT RIDGE...MCDOWELL...MADRY AND
CHESAPEAKE ARE ALSO IN THE PATH OF THESE STORMS.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3728 9395 3681 9396 3679 9362 3728 9364

FOSTER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 10, 6:49 AM CDT, 4 hours 4 minutes earlier.

Area forecast discussion, Oct 10, 6:49 AM CDT, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
649 AM CDT WED OCT 10 2001

ZONE UPDATE ISSUED TO INCREASE TEMPERATURES IN SOUTHWEST
MISSOURI/SOUTHEAST KANSAS COUNTIES. CURRENT READINGS WERE VERY CLOSE
TO EXPECTED HIGHS...SO BUMPED THE HIGHS UP A CATEGORY.

.SGF...
MO...FLASH FLOOD WATCH FOR WEDNESDAY FOR ZONES MOZ055>057...
MOZ066>069...MOZ077>081...MOZ088...MOZ090...MOZ093>094.

KS...FLASH FLOOD WATCH FOR WEDNESDAY FOR ZONES KSZ073...KSZ097...
KSZ101.

SUTTON

In the hours before

Special weather statement, Oct 10, 6:00 AM CDT, 4 hours 53 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-101800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
600 AM CDT WED OCT 10 2001

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING...
...HEAVY RAIN POSSIBLE TODAY...
...WINDY CONDITIONS TO PERSIST TODAY...

A DEVELOPING STORM SYSTEM IN THE CENTRAL PLAINS WILL CONTINUE TO
BRING A VARIETY OF HAZARDOUS WEATHER TO THE MISSOURI OZARKS AND
SOUTHEAST KANSAS TODAY.

OVERNIGHT...SEVERAL WAVES OF HEAVY RAINFALL MOVED THROUGH MISSOURI
AND KANSAS. FOUR TO SIX INCHES OF RAIN WAS ESTIMATED BY RADAR TO
HAVE FALLEN ACROSS PORTIONS OF SOUTHWEST MISSOURI DURING THE PRE
DAWN HOURS.

WHILE THE SHOWERS AND THUNDERSTORMS SHOULD DIMINISH THIS MORNING...
ANOTHER ROUND OF WIDESPREAD SHOWERS AND THUNDERSTORMS IS EXPECTED
THIS AFTERNOON AND EVENING. WINDS ACROSS THE REGION ARE VERY STRONG
AND SHOW A FAVORABLE SIGNATURE FOR STRONG TO SEVERE THUNDERSTORM
DEVELOPMENT. DAMAGING WINDS WILL BE THE MAIN THREAT...WITH ISOLATED
TORNADOES ALSO POSSIBLE. THE PRIME TIME FOR SEVERE WEATHER WILL BE
FROM 2 PM TO 8 PM TODAY.

HEAVY RAIN WILL ALSO ACCOMPANY THE SHOWERS AND THUNDERSTORMS TODAY.
AN ADDITIONAL TWO TO FOUR INCHES OF RAIN WILL BE POSSIBLE ACROSS THE
REGION BEFORE THE RAIN ENDS THURSDAY. A FLASH FLOOD WATCH HAS BEEN
ISSUED FOR LOCATIONS ALONG AND NORTH OF A LINE FROM NEOSHO TO
SPRINGFIELD AND LEBANON FOR TODAY. HEAVY RAIN WILL BE POSSIBLE
SOUTHEAST OF THIS LINE...HOWEVER GROUND SATURATION WILL BE SLOWER
TO DEVELOP DUE TO THE RECENT DRY SPELL.

MEANWHILE...A GUSTY SOUTH TO SOUTHWEST WIND OF 20 TO 30 MPH WILL
ALSO CONTINUE TODAY AS THE STORM SYSTEM ORGANIZES IN THE PLAINS.
GUSTS NEAR 40 MPH MAY OCCUR LATE THIS MORNING ACROSS SOUTHEAST
KANSAS AND PORTIONS OF WEST CENTRAL MISSOURI. PERSONS DRIVING HIGH
PROFILE VEHICLES SHOULD USE CAUTION TODAY...ESPECIALLY ON EAST-WEST
ROADS.

.EXTENDED OUTLOOK...
SHOWERS AND THUNDERSTORMS WILL END FROM WEST TO EAST EARLY
THURSDAY...WITH ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS EXPECTED
FRIDAY NIGHT THROUGH EARLY SUNDAY.

SUTTON

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 9, 8:47 PM CDTSevere Thunderstorm WarningSGFNewton43 min
Oct 9, 9:21 PM CDTSevere Thunderstorm WarningSGFDade39 min
Oct 9, 10:19 PM CDTSevere Thunderstorm WarningSGFGreene41 min
Oct 10, 2:24 AM CDTFlash Flood WarningSGFDade, Greene, Jasper, Lawrence, Newton, Polk6 hr
Oct 10, 11:10 AM CDTSevere Thunderstorm WarningSGFChristian, Greene50 min
Oct 10, 12:08 PM CDTSevere Thunderstorm WarningSGFLaclede67 min
Oct 10, 12:20 PM CDTSevere Thunderstorm WarningSGFCamden40 min
Oct 10, 4:51 PM CDTSevere Thunderstorm WarningSGFStone, Taney54 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.